Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 87, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 4, 2013, 3:12 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2013, 3:12 PM MDT (21:12 UTC)
- Expired
- Sep 4, 2013, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
860
WGUS55 KSLC 042112
FFWSLC
UTC053-050015-
/O.NEW.KSLC.FF.W.0087.130904T2112Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT WED SEP 4 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH
* UNTIL 615 PM MDT
* AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE TOWN OF HILDALE...LOCATED IN
THE FAR SOUTHEAST PART OF WASHINGTON COUNTY.
RADAR RAINFALL ESTIMATES OF OVER AN INCH HAS FALLEN IN JUST UNDER 30
MINUTES. AS A RESULT...IT IS ANTICIPATED THAT FLASH FLOODING WILL
AFFECT THE TOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3705 11299 3708 11296 3707 11291 3700 11291
3700 11299
$$
MCINERNEY2 follow-up statements
687
WGUS75 KSLC 042256
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT WED SEP 4 2013
UTC053-050015-
/O.CON.KSLC.FF.W.0087.000000T0000Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
456 PM MDT WED SEP 4 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...
AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OVER 2 INCHES OF PRECIPITATION HAD FALLEN OVER THE SHORT CREEK
DRAINAGE NEAR THE TOWN OF HILDALE.
ALTHOUGH THE HEAVIEST PRECIPITATION HAS MOVED OFF TO THE WEST...IT
IS INFERRED WITH THAT MUCH PRECIPITATION FALLING OVER A VERY FLASHY
DRAINAGE...FLASH FLOODING IS OCCURRING AND ANTICIPATED TO CONTINUE
THROUGH THE EVENING HOURS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3705 11299 3708 11296 3707 11291 3700 11291
3700 11299
$$
MCINERNEY513
WGUS75 KSLC 050006
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT WED SEP 4 2013
UTC053-050016-
/O.EXP.KSLC.FF.W.0087.000000T0000Z-130905T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
606 PM MDT WED SEP 4 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT FOR SOUTHEASTERN
WASHINGTON COUNTY...
AS THE INTENSE RAINFALL HAS MOVED OUT OF THE SHORT CREEK
DRAINAGE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3705 11299 3708 11296 3707 11291 3700 11291
3700 11299
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:07 PM MDT, 5 minutes earlier.
Area forecast discussion, Sep 4, 3:07 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT WED SEP 4 2013 .SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKIES PAIRED WITH AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL MAINTAIN A MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH THE REMAINDER OF THE WEEK. && .DISCUSSION...WATER VAPOR IMAGERY INDICATES RIDGE AXIS OVER COLORADO ROCKIES. A LOW PRESSURE CENTER OFF THE PACIFIC NORTHWEST COAST NOW APPEARS TO BE MOVING SLOWLY SOUTHEASTWARD AS IT RESIDES AT ABOUT 44N 129W AT THIS TIME. THIS FEATURE CONTINUES TO ELONGATE FROM NORTH TO SOUTH AS NEXT UPSTREAM SYSTEM OVER THE GULF OF ALASKA CONTINUES TO PUSH EAST AND THE ROCKY MOUNTAIN RIDGE REFUSES TO BUDGE. BETWEEN THESE FEATURES...A PERSISTENT SOUTHERLY FLOW CONTINUES TO DRAW MOISTURE INTO THE CWA FROM THE SOUTH. PRECIPITABLE WATER VALUES STILL REMAIN NEAR OR ABOVE AN INCH AND ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE COMMENCED. THE SUBTLE VORTICITY FEATURE DETECTED EARLIER ON SATELLITE WATER VAPOR IMAGERY HAS PIVOTED OUT OF ARIZONA AND HAS BECOME A FOCUSING MECHANISM OVER MUCH OF SOUTHERN UTAH THIS AFTERNOON. THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING IS PRESENT AND WILL BE EVALUATED THROUGH THE AFTERNOON AND EVENING HOURS. EXTRA ATTENTION WILL BE PAID TO BURN AREAS...ESPECIALLY THE SEELEY BURN SCAR. LITTLE CHANGE IN THIS PATTERN IS INDICATED FOR REMAINDER OF THE WEEK AS MOISTURE REMAINS IN PLACE. MODELS INDICATE THAT A SERIES OF WEAK DISTURBANCES WRAPPING AROUND THE PARENT LOW OFF THE NORTHWEST COAST WILL MOVE THROUGH THE CWA AND KICK OFF CONVECTION EACH AFTERNOON. CONVECTION WILL BE LARGELY DIURNAL IN NATURE ALTHOUGH ANY ONE OF THESE UPPER LEVEL DISTURBANCE COULD PROMOTE SOME NOCTURNAL SHOWERS AND THUNDERSTORMS. GFS AND ECMWF IN AGREEMENT WITH THE UPPER LOW EVENTUALLY OPENING AND TRACKING EAST ACROSS THE NORTHERN ROCKIES SUNDAY AND MONDAY. A WEAK ASSOCIATED COLD FRONT WILL DIP INTO NORTHWEST UTAH BY LATE SUNDAY AND THEN SLOWLY WORK ITS WAY SOUTHEASTWARD THROUGH MONDAY BEFORE DIMINISHING. FORCING FROM THE UPPER TROUGH AND COLD FRONT MAY ENHANCE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS NORTHERN UTAH. THE FOCUS WILL SHIFT TO SOUTHEAST UTAH ON MONDAY AS FRONT WASHES OUT AND THE AIRMASS OVER NORTHERN UTAH DRIES. && .AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH THE EVENING...SHIFTING TO THE SOUTH BETWEEN 02-04Z. THERE IS A 20 PERCENT CHANCE OF OUTFLOW WINDS FROM THUNDERSTORMS IN THE SALT LAKE VALLEY IMPACTING THE TERMINAL BETWEEN 21-02Z. && .FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THROUGH THE END OF THE WEEK...WITH RH FORECAST TO REMAIN ABOVE CRITICAL LEVELS. SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD OF A SYSTEM THAT WILL BRUSH BY TO THE NORTH OF THE STATE LATER THIS WEEK. CONDITIONS WILL GRADUALLY DRY ACROSS THE STATE THROUGH FRIDAY. MOISTURE WILL INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING AN UPTICK IN AFTERNOON THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC.........YOUNG FIRE WEATHER...HOSENFELD AVIATION.......KRUSE FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 4:02 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 402 AM MDT WED SEP 4 2013 UTZ001>016-019>021-517-518-WYZ021-051015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 402 AM MDT WED SEP 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN...WITH SOME POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE REMAINDER OF THE WEEK...FOSTERING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE. THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE SOUTHEAST HALF OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY AS DRIER AIR WORKS INTO THE NORTHERN AND WESTERN SECTIONS OF UTAH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 4, 1:13 PM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 113 PM MDT WED SEP 4 2013 UTZ020-042000- SOUTH CENTRAL UTAH UT- 113 PM MDT WED SEP 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 200 PM MDT... AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF KANAB...MOVING NORTH AT 30 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL AND SOUTHERN KANE COUNTY EAST OF KANAB INCLUDING US ROUTE 89 EAST OF KANAB... HEAVY RAINFALL IS LIKELY WITH THIS STORM AS WELL...WHICH MAY CAUSE PONDING ON ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3698 11222 3699 11261 3728 11245 3726 11198 TIME...MOT...LOC 1912Z 193DEG 25KT 3707 11236 KRUSE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 1:13 PM MDT | Special Weather Statement | SLC | Kane | 47 min |
| Sep 4, 3:27 PM MDT | Special Weather Statement | SLC | Washington | 48 min |
| Sep 4, 4:11 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Sep 4, 4:30 PM MDT | Special Weather Statement | SLC | Piute | 45 min |
| Sep 4, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 61 min |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.